Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2019, 7:55 PM CDT for Barton County, Russell County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2019, 7:55 PM CDT (00:55 UTC)
- Expired
- Apr 21, 2019, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4086 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:47 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 21, 6:47 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sun Apr 21 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 338 PM CDT Sun Apr 21 2019 It has been a warm and windy Easter Sunday across central, south central, and southeast Kansas. At the surface, an area of low pressure is centered over northwest Kansas ahead of a cold front extending across the Northern Plains from the Great Lakes region westward to the Rockies. A distinct dryline extends southward from the surface low through western/central Kansas and into the Oklahoma and Texas panhandles. Ahead of the dryline and front across the CWA, good mixing and a tightened pressure gradient have allowed for gusty south winds that have flirted with advisory criteria this afternoon, particularly in southeast Kansas. Combined with plenty of sunshine, the southerly flow has warmed temperatures into the low 80s areawide this afternoon. Heading into the evening and overnight period is when things begin to get more interesting as the dryline and front slowly progress east/southeast into central Kansas. Convergence along and ahead of these boundaries in concert with an uptick in available low-level moisture could produce some isolated thunderstorms this evening- overnight in central Kansas as the cap in this area erodes. Still think elsewhere in south central Kansas will remain under a strong cap throughout the evening preventing convective initiation. With 1500-2000J/kg of 0-1km MLCAPE and fairly steep 700mb-500mb lapse rates, cannot rule out a strong to marginally severe storm capable of wind gusts up to around 60mph or so. Shear looks marginal at best in the area of weakest convective inhibition, so thinking wind will be the primary threat though some hail up to around 1 inch cannot be completely ruled out. There is still some question regarding precip coverage during the day on Monday. Most models keep south central and southeast Kansas capped during the day on Monday, but the NAM, NAMNEST, and HIRES guidance are much more liberal with chances for isolated to scattered showers along and ahead of the frontal boundary during the day. Even if that turns out the be the case, only marginal instability would prevent widespread thunder in favor of just a few rain showers during the day. Given the uncertainty, felt it was worth including a slight chance mention in the forecast. Monday night through Tuesday, another shortwave will bring better chances for rain showers and thunderstorms to southern Kansas. The threat for severe storms looks low throughout this period, however. Temperatures will be much cooler on Tuesday with highs expected to range in the low to mid 60s area-wide as a result of much lower thickness values, sky cover, and boundary layer cold air advection over the area for much of the day. .LONG TERM...(Wednesday through Sunday) Issued at 338 PM CDT Sun Apr 21 2019 The forecast becomes much more quiet in the long term once precip ends for most of the area on Tuesday night. Models have been fairly consistent depicting a mid/upper low that will move across the Southern Plains Wednesday-Thursday. Guidance keeps this system and most, if not all, of its associated precip south of the Kansas/Oklahoma border leaving central, south central, and southeast Kansas dry. A warming trend in temperatures will commence beginning on Wednesday, with highs gradually increasing each day from the low 70s on Wednesday to the low 80s next weekend. Behind the Southern Plains mid/upper low during the middle of the week, a ridging pattern will take over continuing the dry tend until the weekend. Early indications are that a couple of shortwaves could bring chances for showers/thunderstorms overnight Friday night and again Saturday night, but confidence is rather low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Apr 21 2019 VFR conditions are expected for most locations over the next 24 hours. A cold front and dryline will gradually push into central KS this evening, with convection over the high plains slowly propagating east into areas along and north of Interstate 70 later this evening. So will include a VCTS for the KRSL/KGBD and KSLN taf sites. Will also go with a tempo group for the KRSL taf, as once TSRA moves into the area, it may produce some gusty winds and reduce vsbys to MVFR for some short periods. Cold front will make slow progress to the S-SE late tonight into early on Mon, with a wind shift expected to the NW. there is some hints at some MVFR or possibly some IFR cigs over SE KS just ahead of the front, so will mention some scattered lower clouds for now. Ketcham && .FIRE WEATHER... Issued at 338 PM CDT Sun Apr 21 2019 Fire weather concerns will remain low over the next week with beneficial rainfall expected across the area from multiple chances of showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 76 50 63 / 10 10 40 40 Hutchinson 56 73 47 63 / 30 10 30 30 Newton 57 73 47 62 / 20 10 40 30 ElDorado 60 76 49 62 / 20 20 40 50 Winfield-KWLD 61 77 51 63 / 10 20 60 60 Russell 53 67 43 65 / 30 10 10 10 Great Bend 53 69 44 64 / 30 10 10 20 Salina 56 72 47 65 / 50 10 10 20 McPherson 55 72 47 63 / 40 10 30 20 Coffeyville 62 77 54 63 / 10 20 60 70 Chanute 61 76 52 62 / 20 20 40 60 Iola 61 76 51 61 / 20 20 40 60 Parsons-KPPF 62 76 54 62 / 10 20 50 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...Ketcham FIRE WEATHER...TAV
Hazardous weather outlook, Apr 21, 5:02 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 502 PM CDT Sun Apr 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 502 PM CDT Sun Apr 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Wind gusts of 40-50 mph will be common this afternoon and early evening along and east of the Kansas Turnpike. Isolated evening thunderstorms may bring nickel to quarter sized hail and wind gusts to around 60 mph across portions of central Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for thunderstorms will be possible Monday evening and Monday night in south central and southeast Kansas. A few strong storms with small hail and gusty winds will remain possible, although the threat for organized severe weather appears low at this time. A slight chance for thunderstorms may linger in far southeast Kansas during the day on Tuesday. Thunderstorm chances increase again area-wide on Friday night, though confidence in this period is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| Apr 21, 8:29 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| Apr 21, 8:33 PM CDT | Special Weather Statement | ICT | Russell | 42 min |
| Apr 21, 8:56 PM CDT | Special Weather Statement | ICT | Lincoln | 49 min |
| Apr 21, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 31 min |
| Apr 21, 9:27 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Rice | 48 min |
| Apr 21, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Rice | 44 min |
| Apr 21, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 53 min |
| Apr 21, 11:27 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| Apr 21, 11:54 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 34 min |
| Apr 22, 12:03 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 27 min |
| Apr 22, 12:27 AM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Apr 22, 12:44 AM CDT | Special Weather Statement | ICT | Marion | 31 min |
| Apr 22, 12:55 AM CDT | Special Weather Statement | ICT | McPherson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.